Secondary Logo

Institutional members access full text with Ovid®

Share this article on:

Intrathecal Leucovorin After Intrathecal Methotrexate Overdose

Jardine Lawrence F. M.D; Ingram, Lewis C. M.D; Bleyer, W. Archie M.D.
Journal of Pediatric Hematology/Oncology: August 1996
RESEARCH ARTICLE: PDF Only

Purpose: Intrathecal methotrexate is a standard and important therapy in acute leukemia. Unfortunately, overdose is a well reported complication of this therapy. We report a fatal event secondary to intrathecal leucovorin.

Patients, Methods, and Results: An 11-year-old boy with a 6-month history of treatment of acute lymphocytic leukemia received an “overdose” of 20 mg of intrathecal methotrexate. He was treated with intrathecal leucovorin and subsequently experienced severe neurotoxicity and died. This was attributed to the use of intrathecal leucovorin, the first such case reported in the medical literature.

Conclusion: A review of the literature indicates that a careful definition of overdose needs to be applied in cases of intrathecal methotrexate: those <100 mg need less intervention, >500 mg will not respond to any intervention, and the middle group, 100–500 mg, can be treated with a variety of approaches, which are outlined. The standard treatment includes the use of ventriculolumbar washout, CSF exchange, or intravenous pharmacotherapy with leucovorin. Recently, the use of carboxypeptidase has been under investigation. All clinicians who administer intrathecal medications should be aware of these complications and the appropriate treatments of them (including rescue). Leucovorin should not be given intrathecally.

© Lippincott-Raven Publishers.